Case 111 – transfusion related complications – summary

So thanks for all of your input into our 2 short cases which focused on transfusion in cases of anaemia and some of the complications which you may get asked about.

Most important points to make are that blood transfusion is now very safe but preventable morbidity and death still occurs and it is therefore important to try to reduce this risk by avoiding unnecessary transfusion and minimising transfusion where it is required.

Acute transfusion reactions include allergic reactions of varying severity to anaphylaxis and life-threatening events, acute haemolytic transfusion reactions especially ABO incompatibility, bacterial contamination of the blood unit which can lead to fatal septic shock, TACO and TRALI

Severe acute transfusion reactions cause major morbidity and it is imperative to stop the transfusion and assess the patent clinically and resuscitate if necessary.  Check that the blood product compatibility label matches the patient’s ID band and that it is the correct patient and inspect the unit for clumps or discolouration.

Unless it is a mild allergic or febrile reaction, FBC, renal and liver function, urine Hb should be performed. In case of significant temperature increase or sustained febrile reaction, rigors, myalgia, vominitng or loin pain, investigations may include: FBC, renal and liver function, urine Hb, repeat group and save and cross match/compatibility testing, DAT, LDH, haptoglobin, blood cultures, coagulation screen. Blood products in question should  always be returned to the lab for further investigation.

Transfusion Associated Circulatory Overload is the most commonly reported cause of transfusion-related mortality and major morbidity with 92 cases reported to SHOT in 2017. A formal pre-transfusion risk assessment for TACO should be undertaken looking at factors including: pre-existing diagnosis of heart failure, regular diuretics, undiagnosed respiratory symptoms, significant positive fluid balance, concomitant IV fluids, peripheral oedema, renal impairment, and body weight. Consider if the transfusion can be avoided and other treatment may be appropriate eg. haematinic replacement, giving prophylactic diuretics and also review after each unit if more blood is required.

Transfusion related lung injury (TRALI)  usually presents within 2 hours of transfusion with non-cardiogenic pulmonary oedema, and sometimes hypotension, fever and rigors. CXR may show bilateral nodular shadowing. Patients may require high flow oxygen and ventilation but diuretics may worsen the situation.

Acute haemolytic reactions vary in severity but ABO-incompatible transfusions are the most serious causing intravascular haemolysis, shock, acute renal failure and DIC.  They may deteriorate within minutes with loin, chest or abdominal pain and a feeling of ‘impending doom’. They may become tachycardic and hypotensive with fevers, rigors, collapse, flushing or urticaria. Start ABC resuscitation, get help and involve ITU if necessary, contact the lab immediately and return the transfusion pack.

Treat suspected anaphylaxis immediately with 0.5ml 1:1000 IM adrenaline and escalate to ITU, consider steroids and antihistamines later, and contact the lab immediately and return the transfusion pack. Liaise with immunology regarding future transfusions.

If bacterial contamination is suspected start antibiotics quickly (usually as per the neutropenic sepsis protocol) and undertake a septic screen including blood cultures, contact the lab immediately and return the transfusion pack. The lab will contact the blood service to discuss recall of related blood products as well as perform microbiology testing.

Moderate reactions may include a temperature >= 39 degrees or an increase of >=2 degrees or other moderately severe symptoms. If symptoms are new after initiation of transfusion, discontinue the transfusion and investigate. If symptoms are consistent with the patients pre-transfusion condition, consider continuing the transfusion at a slower rate and symptomatic management.

Mild reactions such as an isolated temperature of >= 38 degrees or rise of 1-2 degrees or itch or rash only, consider bacterial contamination as a possibility, review the patient’s pre-transfusion condition and transfusion history. and monitor closely. Consider symptomatic treatment such a paracetamol and continue the transfusion.

Moderate and severe reactions should be discussed with the transfusion team and reported to SHOT/MHRA as appropriate.

References:

Handbook of Transfusion Medicine, fifth edition. Available at http://www.transfusionguidelines.org.uk.

PHB Bolton-Maggs (Ed) D Poles et al. on behalf of the Serious Hazards of Transfusion (SHOT) Steering Group. The 2017 Annual SHOT Report (2018).

 

About TeamHaem

Online education and discussion about all things haematological
This entry was posted in Uncategorised. Bookmark the permalink.